California, 2008Flash Flood in California, July 20, 2008
July 20, 2008 · NWS SGX · 1 event in 1 county or zone
Heavy rain from a thunderstorm caused a flash flood in Cathedral City that damaged businesses, flooded homes, and deposited large amounts of debris on roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from a thunderstorm caused a flash flood in Cathedral City that damaged businesses, flooded homes, and deposited large amounts of debris on roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 20, 2:35 AM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 20, 2:35 AM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
335 AM PDT SUN JUL 20 2008
.SYNOPSIS...
A SURGE OF MONSOONAL MOISTURE FROM THE SOUTHEAST WILL BRING HIGHER
HUMIDITIES AND COOLER DAYTIME TEMPERATURES TO INLAND AREAS THROUGH
MONDAY ALONG WITH A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. MODEST DRYING WILL DECREASE THUNDERSTORM CHANCES
MIDWEEK WITH INCREASING CHANCES LATE IN THE WEEK AS ANOTHER INFLUX
OF MOISTURE ARRIVES FROM THE SOUTHEAST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH TUESDAY)...
WEAK CYCLONIC CIRCULATION CENTER OFF THE NORTHERN BAJA COAST WILL
HELP TO DRAW INCREASING AMOUNTS OF MONSOONAL MOISTURE INTO SOUTHWEST
CALIFORNIA TODAY WITH THE MOISTURE CENTERED AROUND 700 MB. SURFACE
DEWPOINTS IN THE COACHELLA VALLEY HAVE INCREASE INTO THE LOWER 70S
AND INTO THE MID 70S IN PORTIONS OF IMPERIAL COUNTY.
SOUTHWEST CALIFORNIA MAY BE CLOSE ENOUGH TO THE FRINGES OF THE MORE
SUBSTANTIAL MOISTURE TO THE EAST AND WITHOUT TOO MUCH HIGHER LEVEL
MOISTURE THAT WOULD INHIBIT DAYTIME HEATING AND INSTABILITY TO ALLOW
FOR THUNDERSTORMS WITH A GREATER POTENTIAL FOR FLASH FLOODING TO
DEVELOP IN THE MOUNTAINS AND DESERTS FROM LATE MORNING THROUGH
EARLY EVENING TODAY. TOO MUCH MOISTURE OR MOISTURE WITH A LESS
OPTIMAL VERTICAL DISTRIBUTION WOULD REDUCE FLOODING POTENTIAL FROM
THUNDERSTORMS WITH SCATTERED SHOWERS AND SMALLER ISOLATED
THUNDERSTORMS INSTEAD. GIVEN THE LEVEL OF CERTAINTY AND THE
POTENTIAL FOR FLOOD PRODUCING THUNDERSTORMS...THE CURRENT FLASH
FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR LATE MORNING THROUGH
MID EVENING TODAY LOOKS FINE. THERE IS ENOUGH EASTERLY COMPONENT TO
THE STEERING LEVEL FLOW...MAINLY FROM THE SOUTH SOUTHEAST...FOR A
FEW THUNDERSTORMS TO DRIFT INTO THE INLAND VALLEYS...MAINLY PORTIONS
OF THE INLAND EMPIRE.
FOR MONDAY...SOME DRYING BEGINS TO OCCUR LATE IN THE DAY AS THE
NORTHERN BAJA CIRCULATION MOVES INLAND TO THE NORTHEAST AND DRYING
SOUTH SOUTHWEST TO SOUTHWEST LOWER AND MID LEVEL FLOW BEGINS TO
DEVELOP. THIS SHOULD KEEP AFTERNOON AND EVENING THUNDERSTORMS
CONFINED TO THE MOUNTAINS AND DESERTS WITH GREATEST CHANCES IN THE
SAN BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS. DRYING WILL
CONTINUE INTO TUESDAY WITH ONLY MINIMAL CHANCES FOR AFTERNOON
THUNDERSTORMS...MAINLY IN THE SAN BERNARDINO COUNTY MOUNTAIN AND
DESERT AREAS.
INLAND AREAS WILL BE COOLER TODAY...THEN WILL SLOWLY WARM MONDAY AND
TUESDAY AS DRYING OCCURS.
A RECENT ACARS SOUNDING FROM LAX SHOWS THE BASE OF THE MARINE LAYER
AROUND 2000 FEET WITH AN EXTENSIVE COASTAL STRATUS FIELD EXTENDING
INLAND INTO THE LOWER COASTAL VALLEYS. MONSOONAL MOISTURE HAS NOT
YET SPREAD FAR ENOUGH WEST TO HAVE MUCH IMPACT ON THE MARINE LAYER.
MODELS SHOW THE MONSOONAL MOISTURE NOT GETTING MUCH FARTHER WEST
THAN THE MOUNTAINS AND DESERTS. THIS MAY RESULT IN LESS DISRUPTION
TO THE MARINE LAYER THAN PREVIOUSLY THOUGHT. THE GREATER DEPTH OF
THE MARINE LAYER AND GREATER INITIAL INLAND EXTENT OF THE STRATUS
MAY RESULT IN ANOTHER DAY OF SLOWER CLEARING FOR SAN DIEGO COUNTY
COASTAL AREAS.
&&
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
SLOW DRYING WILL CONTINUE INTO WEDNESDAY...THEN INCREASING MOISTURE
IN SOUTHEAST FLOW ALOFT WILL BRING INCREASING CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS LATE IN THE
WEEK.
&&
.AVIATION...
200800Z...MARINE LAYER ABOUT 2300 FT IN THE SOUTH TO 1800 FT IN THE
NORTH. BASES ABOUT 1800 FT MSL IN THE SOUTH TO AROUND 1400 FT MSL IN
THE NORTH. LOCAL VSBY 3-5SM WITH ISOLATED BELOW 3SM IN THE MORNING.
COASTAL EDDY FORECAST TO CONTINUE TODAY AND THEN WEAKEN OR DISSIPATE
TONIGHT. EXPECT STRATUS TO CLEAR TO THE COAST BY 18-19Z. STRATUS
EXPECTED TO RETURN BY LATE AFTERNOON AND EVENING BUT CLEAR EARLIER
MONDAY AND WITH LESS COVERAGE MONDAY NIGHT. SOME BROKEN STATUS THIS
AFTERNOON ALONG THE COAST WITH BETTER CLEARING MONDAY. INCREASING
SUBTROPICAL MOISTURE WITH LOTS OF MID AND HIGH CLOUDS OVER THE AREA
TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP
OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON THROUGH EVENING WITH
THUNDERSTORMS POSSIBLE IN THE INLAND VALLEYS. SOME SHOWERS AND
THUNDERSTORMS POSSIBLE IN THE MOUNTAINS AND DESERTS EARLY THIS
MORNING. BASES AROUND 8K FT TO 35-40K. THUNDERSTORMS MAY HAVE HEAVY
RAIN...HAIL AND STRONG GUSTY WINDS. CHANCES FOR SHOWERS AND
THUNDERSTORMS DECREASING MONDAY.
&&
.MARINE...
200800Z...A MODERATE SOUTH SWELL WILL CONTINUE THROUGH MONDAY NIGHT.
A PERIOD OF 16 SECONDS TODAY WILL DROP TO 14 SECONDS BY MONDAY
AFTERNOON. THE SURF IS NOT EXPECTED TO BE AS HIGH AS PREVIOUSLY
EXPECTED...WITH THE LARGEST SURF IN ORANGE COUNTY UP TO 6 FEET AND
UP TO 4 TO 5 FEET IN SAN DIEGO COUNTY. THERE WILL BE A HIGH RIP
CURRENT RISK FOR THE NEXT FEW DAYS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH THIS
EVENING FOR APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...MARTIN
AVIATION/MARINE...WHITLOW
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jul 20, 3:00 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN JUL 20 2008
CAZ055-056-058-060-062-202300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH...SEE LAXFFASGX. THE FLASH FLOOD POTENTIAL INDEX
IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED
FLASH FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEED THIS AFTERNOON AND EVENING. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
CAZ061-202300-
COACHELLA VALLEY-
400 AM PDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COACHELLA VALLEY OF
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF
FLASH FLOODING IS MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEED THIS AFTERNOON AND EVENING. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
CAZ048-050-202300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 AM PDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS VALLEYS OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING
IS MINIMAL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ057-202300-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA ANA MOUNTAINS AND
FOOTHILLS OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH RIP CURRENT RISK AT THE BEACHES...SEE LAXSRFSGX.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-043-202300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
400 AM PDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
HIGH RIP CURRENT RISK AT THE BEACHES...SEE LAXSRFSGX.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY...HIGH RIP CURRENT RISK AT THE BEACHES...SEE LAXSRFSGX.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MARTIN
Flash Flood, Riverside
- When
- July 20, 5:30 AM PST to 6:30 AM PST
- Where
- Riverside County, 1.97 mi S of Cathedral City to 2.12 mi E of Cathedral City
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 33.742, -116.470
Heavy rain from an early morning thunderstorm over the mountain slopes above Cathedral City caused a damaging flash flood that raced down Eagle Canyon, past Gilda’s Club, and onto East Palm Canyon Drive (Highway 111). At least 15-20 businesses were damaged as well as several homes at the Tramview Mobile Home Park. One home was lifted off its foundation and declared unsafe to live in. Debris consisting of rocks, a fence, mud, and tree limbs caused the closure of East Palm Canyon from Cathedral Canyon to Golf Club Drive. Several other intersection along and near East Palm Canyon were also closed. A trained weather spotter measured 1.25 inches of rain in 30 minutes with this storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
- Hail in North Dakota, July 20, 2008$200,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109829.